Alert archive / Colorado / Fire Weather Watches in 2017

Fire Weather Watch 13, NWS Pueblo, CO

March 17, 201712 counties in Colorado

NWS Pueblo, CO issued this fire weather watch at Mar 17, 2017, 3:50 AM MDT for 12 counties in Colorado. It took effect at Mar 19, 2017, 11:00 AM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 17, 2017, 3:50 AM MDT (09:50 UTC)
In effect from
Mar 19, 2017, 11:00 AM MDT
Expired
Mar 18, 2017, 8:45 PM MDT
In force
Issued by
NWS Pueblo, CO

Counties Bent County, CO, Costilla County, CO, Crowley County, CO, Custer County, CO, El Paso County, CO, Fremont County, CO, Huerfano County, CO, Las Animas County, CO, Otero County, CO, Pueblo County, CO, Saguache County, CO, Teller County, CO

The radar

The Pueblo radar (KPUX), 61 km from the middle of the area, began a volume at 09:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 9.8 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2017-03-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2017-03-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3954 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

859 
WWUS85 KPUB 170950
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
350 AM MDT Fri Mar 17 2017

...A FIRE WEATHER WATCH HAS BEEN ISSUED FROM SUNDAY MORNING
THROUGH SUNDAY EVENING FOR GUSTY WINDS...LOW RELATIVE HUMIDITY AND
DRY FUELS FOR FIRE WEATHER ZONES 221...222...225 THROUGH 233 AND 
235...WHICH INCLUDES THE EASTERN MOUNTAINS...THE INTERSTATE 25 
CORRIDOR AND MOST OF THE SOUTHEASTERN COLORADO PLAINS...

COZ221-222-225>233-235-180200-
/O.NEW.KPUB.FW.A.0013.170319T1700Z-170320T0200Z/
Teller County/Rampart Range Including Pikes Peak and Florissant
Fossil Beds National Monument-
Fremont County Including Canon City/Howard/Texas Creek-
Southern Front Range Including Sangre De Cristo Mountains/Wet
Mountains/La Veta Pass-
Northern El Paso County Including Monument and Black Forest-
Southern El Paso County Including Fort Carson and Colorado
Springs-Pueblo County Including Pueblo-
Huerfano County Including Walsenburg-
Western Las Animas County Including Trinidad and Thatcher-
Crowley County Including Ordway-
Otero County Including La Junta and Western Comanche Grasslands-
Eastern Las Animas County Including Pinon Canyon-
Bent County Including Las Animas-
350 AM MDT Fri Mar 17 2017

...FIRE WEATHER WATCH IN EFFECT FROM SUNDAY MORNING THROUGH
SUNDAY EVENING FOR GUSTY WINDS...LOW RELATIVE HUMIDITY AND DRY
FUELS FOR FIRE WEATHER ZONES 221...222...225...226...227...228...229...230...
231...232...233 AND 235...

The National Weather Service in Pueblo has issued a Fire Weather
Watch for gusty winds and low relative humidity, which is in
effect from Sunday morning through Sunday evening.

* Affected Area...Fire Weather Zones 221...222...225...226... 
  227...228...229...230...231...232...233 and 235.

* Winds...west 15 to 25 mph with gusts up to 35 mph.

* Relative Humidity...5 TO 10 percent.

* Impacts...conditions will be favorable for the rapid ignition, 
  growth and spread of fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$
4 follow-up statements
978 
WWUS85 KPUB 172101
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
301 PM MDT Fri Mar 17 2017

...A FIRE WEATHER WATCH HAS BEEN ISSUED FROM SUNDAY MORNING
THROUGH SUNDAY EVENING FOR GUSTY WINDS...LOW RELATIVE HUMIDITY
AND DRY FUELS FOR FIRE WEATHER ZONES 221...222...225 THROUGH
233 AND 235...WHICH INCLUDES THE EASTERN MOUNTAINS...THE
INTERSTATE 25 CORRIDOR AND MOST OF THE SOUTHEASTERN COLORADO
PLAINS...

COZ221-222-225>233-235-181315-
/O.CON.KPUB.FW.A.0013.170319T1700Z-170320T0200Z/
Teller County/Rampart Range Including Pikes Peak and Florissant
Fossil Beds National Monument-
Fremont County Including Canon City/Howard/Texas Creek-
Southern Front Range Including Sangre De Cristo Mountains/Wet
Mountains/La Veta Pass-
Northern El Paso County Including Monument and Black Forest-
Southern El Paso County Including Fort Carson and Colorado
Springs-Pueblo County Including Pueblo-
Huerfano County Including Walsenburg-
Western Las Animas County Including Trinidad and Thatcher-
Crowley County Including Ordway-
Otero County Including La Junta and Western Comanche Grasslands-
Eastern Las Animas County Including Pinon Canyon-
Bent County Including Las Animas-
301 PM MDT Fri Mar 17 2017

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SUNDAY MORNING
THROUGH SUNDAY EVENING FOR  FIRE WEATHER ZONES 
221...222...225...226...227...228...229...230... 231...232...233 
AND 235...

* Affected Area...Fire Weather Zones 221...222...225...226... 
  227...228...229...230...231...232...233 and 235.

* Winds...west 10 to 20 mph with gusts up to 35 mph.

* Relative Humidity...as low as 6 percent.

* Impacts...conditions will be favorable for the rapid ignition, 
  growth and spread of fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

Hodanish
616 
WWUS85 KPUB 180945
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
345 AM MDT Sat Mar 18 2017

...A FIRE WEATHER WATCH IS IN EFFECT FROM SUNDAY MORNING THROUGH 
SUNDAY EVENING FOR GUSTY WINDS...LOW RELATIVE HUMIDITY AND DRY 
FUELS FOR FIRE WEATHER ZONES 221...222...225 THROUGH 233 AND 
235...WHICH INCLUDES THE EASTERN MOUNTAINS...THE INTERSTATE 25 
CORRIDOR AND MOST OF THE SOUTHEASTERN COLORADO PLAINS...

COZ221-222-225>233-235-190145-
/O.CON.KPUB.FW.A.0013.170319T1700Z-170320T0200Z/
Teller County/Rampart Range Including Pikes Peak and Florissant
Fossil Beds National Monument-
Fremont County Including Canon City/Howard/Texas Creek-
Southern Front Range Including Sangre De Cristo Mountains/Wet
Mountains/La Veta Pass-
Northern El Paso County Including Monument and Black Forest-
Southern El Paso County Including Fort Carson and Colorado
Springs-Pueblo County Including Pueblo-
Huerfano County Including Walsenburg-
Western Las Animas County Including Trinidad and Thatcher-
Crowley County Including Ordway-
Otero County Including La Junta and Western Comanche Grasslands-
Eastern Las Animas County Including Pinon Canyon-
Bent County Including Las Animas-
345 AM MDT Sat Mar 18 2017

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SUNDAY MORNING
THROUGH SUNDAY EVENING FOR  FIRE WEATHER ZONES 221...222...225...
226...227...228...229...230...231...232...233 AND 235...

* Affected Area...Fire Weather Zones 221...222...225...226... 
  227...228...229...230...231...232...233 and 235.

* Winds...west 10 to 20 mph with gusts up to 35 mph.

* Relative Humidity...5 to 10 percent.

* Impacts...conditions will be favorable for the rapid ignition, 
  growth and spread of fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$
813 
WWUS85 KPUB 182059
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
259 PM MDT Sat Mar 18 2017

...A FIRE WEATHER WATCH IS IN EFFECT FROM SUNDAY MORNING THROUGH
SUNDAY EVENING FOR GUSTY WINDS...LOW RELATIVE HUMIDITY AND DRY
FUELS FOR FIRE WEATHER ZONES...222...228 and 229...WHICH INCLUDES
PUEBLO...FREMONT AND HUERFANO COUNTIES...

COZ221-225>227-230>233-235-182200-
/O.CAN.KPUB.FW.A.0013.170319T1700Z-170320T0200Z/
Teller County/Rampart Range Including Pikes Peak and Florissant
Fossil Beds National Monument-
Southern Front Range Including Sangre De Cristo Mountains/Wet
Mountains/La Veta Pass-
Northern El Paso County Including Monument and Black Forest-
Southern El Paso County Including Fort Carson and Colorado
Springs-Western Las Animas County Including Trinidad and Thatcher-
Crowley County Including Ordway-
Otero County Including La Junta and Western Comanche Grasslands-
Eastern Las Animas County Including Pinon Canyon-
Bent County Including Las Animas-
259 PM MDT Sat Mar 18 2017

...FIRE WEATHER WATCH IS CANCELLED FOR FIRE WEATHER ZONES 
221...225...226...227...230...231...232... 233 AND 235...

The national Weather Service in Pueblo has cancelled the Fire
Weather Watch.

Although humidity values will be very low tomorrow, model guidance
shows that winds will likely be relatively weak over the region.
West winds of 10 to 20 mph will be possible, but widespread winds
of greater than 25 mph are not expected at this time. 

$$

COZ222-228-229-191300-
/O.CON.KPUB.FW.A.0013.170319T1700Z-170320T0200Z/
Fremont County Including Canon City/Howard/Texas Creek-
Pueblo County Including Pueblo-
Huerfano County Including Walsenburg-
259 PM MDT Sat Mar 18 2017

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SUNDAY MORNING
THROUGH SUNDAY EVENING FOR FIRE WEATHER ZONES 222...228 AND 
229...

* Affected Area...Fire Weather Zones 222...228 and 229.

* Winds...west 10 to 15 mph with gusts up to 30 mph.

* Relative Humidity...as low as 6 percent.

* Impacts...conditions will be favorable for the rapid ignition, 
  growth and spread of fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

Hodanish
846 
WWUS85 KPUB 190245
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
845 PM MDT Sat Mar 18 2017

...A RED FLAG WARNING HAS BEEN ISSUED FROM 11 AM UNTIL 8 PM SUNDAY  
FOR GUSTY WINDS...LOW RELATIVE HUMIDITY AND DRY FUELS FOR FIRE 
WEATHER ZONES...222...228 and 229...WHICH INCLUDES 
PUEBLO...FREMONT AND HUERFANO COUNTIES...

COZ222-228-229-191845-
/O.UPG.KPUB.FW.A.0013.170319T1700Z-170320T0200Z/
/O.NEW.KPUB.FW.W.0020.170319T1700Z-170320T0200Z/
Fremont County Including Canon City/Howard/Texas Creek-
Pueblo County Including Pueblo-
Huerfano County Including Walsenburg-
845 PM MDT Sat Mar 18 2017

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM MDT SUNDAY FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
222...228 AND 229...

The National Weather Service in Pueblo has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in
effect from 11 AM to 8 PM MDT Sunday. The Fire Weather Watch is 
no longer in effect.

* Affected Area...Fire Weather Zones 222...228 and 229.

* Winds...west 10 to 15 mph with gusts up to 25 mph.

* Relative Humidity...as low as 6 percent.

* Impacts...conditions will be favorable for the rapid ignition, 
  growth and spread of fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this fire weather watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this fire weather watch went out at Mar 16, 11:06 PM MDT, 4 hours 44 minutes earlier.

Area forecast discussion, Mar 16, 11:06 PM MDT, 4 hours 44 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1106 PM MDT Thu Mar 16 2017

.UPDATE...
Issued at 707 PM MDT Thu Mar 16 2017

Updated to expire the Red Flag Warning.

&&

.SHORT TERM...(This evening through Friday)
Issued at 249 PM MDT Thu Mar 16 2017

Currently...

Except for a band of high cloudiness covering parts of the plains,
skies were mostly sunny across the region/ Temperatures were quite
warm with readings in the upper 70s to low 80s across most of the
plains. Breezy conditions were noted over parts of the region, mainly
east and along I-25. marginal red flag conditions were noted in some
areas.

Rest of today and tonight...

As for record highs...COS is 9 degrees away from the record as of 2
pm, so it will likely not occur at COS. Pueblo was 81 and the record
is 85, so it may be close, but considering we have already mixed out
the chances are less than 50%. ALS was 4F from the record and it
will be close.

As for RED FLAG conditions, HRRR is hinting that the winds should
continue to relax, so believe RED FLAG conditions will remain
marginal and spotty across the region until later this afternoon.

A weak cool front will come down the plains tonight. No significant
winds are anticipated with the frontal passage. temps tonight will
be unseasonably warm with readings in the 40s across most if not all
of the plains and 20s and 30s in the mtns/valleys.

Tomorrow...

Somewhat cooler max temps expected, although temps will still be
running ~15F above normal for this time of the year. We will see
more clouds tomorrow, especially over the  higher terrain. It is not
out of the question that a few light showers may occur across the
southern mtns and higher elevations of the Pikes Peak region during
the mid afternoon hours. Max temps will be in the 60s to mostly 70s
across the plains, with 60s in the valleys and 40s and 50s in the
mtns. Light northerly winds in the morning will veer around to light
south-southeasterlies  by afternoon.

.LONG TERM...(Friday night through Thursday)
Issued at 249 PM MDT Thu Mar 16 2017

...Hot and Dry with Increasing Winds and Fire Danger through the
Weekend...

Friday night-Sunday...Upper level ridging across the state on
Saturday gives way to increasing westerly flow through the day
Sunday, as Eastern Pacific energy moving onshore across the Pac NW
translates across the Great Basin. Warm air aloft under the ridge
will support very mild overnight lows across the area, with
increasing downslope slope flow supporting near or above record
highs both Saturday and Sunday. Current records for March 18th and
19th are 78F and 77F at COS, both set in 1907, 85F and 86F at PUB,
both set in 1907 and 69F and 72F at ALS, set in 2007 and 1907,
respectively.

Will see breezy south to southwest winds of 15 to 25 mph across the
area Saturday afternoon, with gusty westerly winds of 20 to 40 mph
expected areawide on Sunday. This will lead to areas of critical
fire weather conditions on Saturday, with more widespread and
dangerous fire weather conditions expected Sunday afternoon and
evening. With as dry as it has been, care will need to be taken
across the area this weekend to prevent any wildfire starts.

Sunday night-Tuesday night...Moderate westerly flow across the
region Monday becomes more southwest through the day Tuesday, as the
passing system across the Northern Rockies Sunday night continues to
move east with upper level ridging building back across the Great
Basin and Rockies into midweek, ahead of a stronger system digging
across the West Coast. Passing system sends a weak backdoor cold
front across the Eastern Plains owning to cooler temperatures across
the area for Monday and Tuesday, though will still be above seasonal
levels. Could see a few showers along and west of the ContDvd Monday
and Tuesday with the westerly flow aloft, with the cooler and
slightly more moist upslope flow across the plains likely limiting
critical fire weather conditions for early next week.

Wednesday-Thursday...Latest longer range models continue to indicate
a pattern change starting later next week, as the West Coast system
continues to dig into the Great Basin through Wednesday and then
ejects out across the Central Rockies on Thursday. Models continue
to show differences on strength and location of this system with the
12Z operational GFS digging the system further south across the area
and closes it off across the Southeast Plains on Thursday, where as
the 12Z ECMWF is further north and east with the system. The further
south solution supports better chances of precipitation across south
central and southeast Colorado, however it is Way too early to say
where this system will go.  Time will tell as always, however. at
least the models are showing signs of a break from the hot and dry
pattern we have been in.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1056 PM MDT Thu Mar 16 2017

Westerly flow will continue over flight area next 24 hours for
generally VFR conditions. However, small possibility of some
isolated mountain showers 20Z-04Z that could briefly lower
conditions below VFR. KCOS, KPUB and KALS TAF sites should
remain VFR.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...MW
SHORT TERM...HODANISH
LONG TERM...MW
AVIATION...LW
Hazardous weather outlook, Mar 16, 7:14 PM MDT, 8 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
714 PM MDT Thu Mar 16 2017

COZ058>089-093>099-180115-
Western Mosquito Range/East Lake County Above 11000 Ft-
Leadville Vicinity/Lake County Below 11000 Ft-
Eastern Sawatch Mountains above 11000 Ft-
Western Chaffee County Between 9000 and 11000 Ft-
Central Chaffee County Below 9000 Ft-
Western Mosquito Range/East Chaffee County above 9000Ft-
Saguache County West of Continental Divide Below 10000 Ft-
Saguache County East of Continental Divide below 10000 Ft-
La Garita Mountains Above 10000 Ft-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft-
Eastern San Juan Mountains Above 10000 Ft-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft-
Northern Sangre de Cristo Mountains above 11000 Ft-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft-
Southern Sangre De Cristo Mountains Above 11000 Ft-
Northwestern Fremont County  Above 8500Ft-
Western/Central Fremont County Below 8500 Ft-
Wet Mountain Valley Below 8500 Ft-
Wet Mountains between 6300 and 10000Ft-
Wet Mountains above 10000 Ft-
Teller County/Rampart Range above 7500fT/Pike's Peak Between
7500 And 11000 Ft-Pikes Peak above 11000 Ft-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Ft-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
714 PM MDT Thu Mar 16 2017

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Breezy to windy conditions and low relative humidity values are
expected on Saturday and Sunday. This will lead to elevated fire
weather conditions on Saturday, with critical conditions likely on
Sunday.

Isolated showers are possible over the Central Mountains Monday
and Tuesday. Snow levels will be high, with an inch possible above
12000 feet.

A strong upper level storm system is forecast to move into the
region Wednesday and Thursday. Rain and snow showers will move
into the mountain regions by Wednesday afternoon, with rain and
snow showers possible across the lower elevations Wednesday night
and Thursday. A possible dryline near the western Kansas border
could spark a few strong to severe storms across the far Southeast
Plains on Wednesday afternoon.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will not be needed for the rest of tonight.

23/23

Nearby

Fire Weather Watches in Colorado, 2017Every fire weather watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.